Missouri, 2024

Flash Flooding and Flooding in Missouri, August 14, 2024

August 14, 2024 · NWS SGF · 8 events in 4 counties and zones

Upper level shortwave energy pushed through the region during the early morning hours of August 14, 2024, sparking a band of convection over portions of southwest Missouri. As a result, heavy rain developed, with around 5 inches of rainfall causing areal and flash flooding in Wright, Howell, Douglas, and Ozark counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Upper level shortwave energy pushed through the region during the early morning hours of August 14, 2024, sparking a band of convection over portions of southwest Missouri. As a result, heavy rain developed, with around 5 inches of rainfall causing areal and flash flooding in Wright, Howell, Douglas, and Ozark counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 14, 5:27 AM CST, 2 hours 23 minutes earlier. Its key messages:

  • Showers and thunderstorms are likely this morning east of Springfield (70-90% chance) where a Flood Watch is in effect until 3pm. Total rainfall amounts this morning of 2-4 inches with localized amounts near 6 inches in a narrow corridor east of Springfield.
  • Much warmer temperatures Today and Thursday with heat indices reaching 100-108 degrees west of Springfield where a Heat Advisory is in effect from 12pm-9pm today.
  • Slight risk for severe thunderstorms Thursday afternoon and evening. Large hail and damaging wind are the main severe weather risks.
Area forecast discussion, Aug 14, 5:27 AM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
627 AM CDT Wed Aug 14 2024

.KEY MESSAGES...

- Showers and thunderstorms are likely this morning east of
  Springfield (70-90% chance) where a Flood Watch is in effect
  until 3pm. Total rainfall amounts this morning of 2-4 inches
  with localized amounts near 6 inches in a narrow corridor east
  of Springfield.

- Much warmer temperatures Today and Thursday with heat indices
  reaching 100-108 degrees west of Springfield where a Heat
  Advisory is in effect from 12pm-9pm today.

- Slight risk for severe thunderstorms Thursday afternoon and
  evening. Large hail and damaging wind are the main severe
  weather risks.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 200 AM CDT Wed Aug 14 2024

Synoptic Pattern and Current Conditions: Water vapor and upper
air analysis continues to show a mid level high across the
Arklatex region. A subtle vort max was currently dropping
southeast through the area on the northeast periphery of the
ridge. The low level airmass remained very moist with the 00Z
KSGF sounding measuring a PW value of 2.06in which is above the
90th percentile and near the daily max. Deep moisture
convergence was occuring in a corridor from Kansas City to
Springfield to West Plains where scattered showers and
thunderstorms were developing. This was also just north of a
reservoir of 2000j/kg of elevated instability and also north of
a stationary front which was analyzed just southwest of the
area. The mean wind was only around 20kts and was parallel to
the instability gradient therefore storms can easily move over
the same areas in a highly moist environment which could
increase the flooding threat.

Today: A corridor of showers and thunderstorms will likely
continue to develop through sunrise just to the east of
Springfield. 00z HREF guidance does have some spread with
respect to the location of the heaviest rainfall however areas
along and east of a Osceola to Marshfield to West Plains line
seem to be in the favored location and will be extending the
Flood Watch west a few counties to account for this. Given the
instability and tropical like moisture in place, thunderstorms
will be able to produce rainfall rates of 1-3 inches per hour in
localized areas. This area of showers and storms will likely
continue through mid morning as both the low level jet veers
into the area and at the same time additional development north
of the area tries to slide south. 00z HREF guidance continues
its theme of showing a narrow corridor of rainfall amounts of
2-4 inches with a few localized areas reaching 6 inches east of
Springfield. There will be sharp gradients on either side of
this rainfall axis where locations will receive less than one
inch of rainfall.

From late morning into the afternoon the area will see precip
move east of the area with clearing skies from southwest to
northeast as the warm front lifts into the area. 850mb temps
look to reach the 20-23C range west of Highway 65 therefore a
large temperature spread is expected from west to east.
Dewpoints will increase into the lower 70s and temperatures will
increase into the 90s west of Highway 65. This will allow for
heat indicies near 105. The Springfield metro will be very close
to the edge of the cloud shield however latest guidance does
show enough afternoon sunshine potential to keep the Heat
Advisory going for its current areas. Not expecting any eastward
expansion at this time as areas east of Springfield could remain
in the 80s.

Tonight: Shortwave energy will move east through the northern
plains and will begin to suppress the mid level high to the
south and west. An area of showers and thunderstorms looks to
develop overnight from central Kansas into northwest Missouri. A
few of these storms could edge into areas along and north of a
Fort Scott, Kansas to Osceola to Versailles line after 3am.
Confidence is not high however if they make it into the area a
few storms could produce small hail and gusty winds to 50mph.
Higher storm chances will remain north of the area.

Thursday: As the low level jet veers in the morning, a few
isolated showers and storms could develop across the area. HREF
guidance does suggest however that sufficient sunshine will
develop from late morning into the afternoon. 850mb temps may
actually warm a degree or two from today therefore highs in the
lower 90s seem likely along and south of I-44. A few middle 90s
may occur along the Missouri/Arkansas border. These temps
combined with dews in the 70s will create heat index values of
100-108 and a Heat Advisory will likely be needed for portions
of the area.

Shortwave energy will amplify by afternoon and evening with
stronger wind fields aloft moving in ahead of a cold front.
Convergence along the front is not impressive but should be
enough to develop showers and thunderstorms during the evening
hours across the area. Mean MU CAPE values from the HREF are in
the 2000-3000j/kg range with bulk wind shear around 30-35kts.
This would be supportive of a few supercells and multicell
clusters. Forecast soundings from the RAP shows this environment
with steep mid level lapse rates and thetaE diffs around 30C.
Hodographs are largely straight due to the westerly flow aloft
therefore splitting storms may occur. Large hail and damaging
winds appear to be the primary concerns at this time. Precip
chances are currently in the 50-60% range through the evening.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 200 AM CDT Wed Aug 14 2024

The Weekend into next week: Ensembles suggest that northwest
flow aloft will occur for the first part of the weekend. A few
disturbances could move down and provide rain chances either
Friday night or Saturday Night. Confidence is low and rain
chances are around 30 percent. Temperatures will likely remain
closer to average (upper 80s to lower 90s). Ensembles then
suggest that the flow may become more northerly as the high
positions itself over the southwest US. This could lead to
slightly cooler temperatures and rain chances remaining just
west of the area.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 623 AM CDT Wed Aug 14 2024

Confidence is high that VFR conditions will prevail at SGF and
JLN. LIFR ceilings will persist at BBG through this morning and
then improving by 18z. Winds will turn from southeasterly to
southerly this afternoon with gusts near 18kts at JLN.
Thunderstorms will then be possible towards the end of the TAF
period however chances are too low to include at this time.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from noon today to 9 PM CDT this evening for
     KSZ073-097-101.
MO...Heat Advisory from noon today to 9 PM CDT this evening for
     MOZ066>068-077>080-088>091-093>095-101>104.
     Flood Watch until 3 PM CDT this afternoon for MOZ055>058-
     068>071-080>083-091-092-096>098-106.

&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Burchfield
Hazardous weather outlook, Aug 14, 3:01 AM CST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
401 AM CDT Wed Aug 14 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
401 AM CDT Wed Aug 14 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Marginal hail risk.
  Marginal thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive heat risk.
  Elevated excessive rainfall risk

DISCUSSION...

A narrow corridor of showers and thunderstorms with heavy
rainfall rates will continue this morning to the east of
Springfield. Flash flooding could develop in these areas if
storms move over the same areas. Frequent lightning will also
occur.

Heat index values will reach 100 to 108 degrees for areas along
and west of Highway 65 and a Heat Advisory remains in effect.

Showers and thunderstorms will develop overnight northwest of the
area and could clip areas north of Highway 54. Lightning, small
hail and wind gusts up to 50mph will be possible if these storms
make it into these areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index values will climb to between 100 and 108 degrees for
portions of southeast Kansas and southern Missouri Thursday.

Severe thunderstorms with large hail and damaging winds are
possible late Thursday afternoon through Thursday evening.

There is a 20 to 30 percent chance of thunderstorms Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

The radar

The Springfield radar (KSGF), 142 km away, was scanning. The volume nearest the first event began at 13:48 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Howell

When
August 14, 7:50 AM CST
Where
Howell County, 3.39 mi WSW of West Plains Arpt
Reported by
Public
Coordinates
36.740, -91.930

A member of the public measured 5.00 inches of storm total rainfall.

Flash Flood, Wright

When
August 14, 9:12 AM CST to 10:15 AM CST
Where
Wright County, 2.14 mi NNE of Hartville to 2.23 mi NNE of Hartville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.280, -92.510

Route Z north of Hartville was closed due to flooding.

Flash Flood, Wright

When
August 14, 9:13 AM CST to 2:30 PM CST
Where
Wright County, 4.26 mi NE of Mansfield to 4.59 mi NE of Mansfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.169, -92.534

Highway AB was closed just east of Highway 5 due to flooding.

Flash Flood, Howell

When
August 14, 9:59 AM CST to 12:45 PM CST
Where
Howell County, 1.31 mi ESE of Leota to 1.1 mi SE of Leota
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.520, -92.010

Missouri Highway 142 was closed west of Moody due to flooding.

Flash Flood, Howell

When
August 14, 10:00 AM CST to 10:15 AM CST
Where
Howell County, 1.34 mi WSW of Pottersville to 1.6 mi SW of Pottersville
Cause
Heavy Rain
Reported by
Public
Coordinates
36.694, -92.053

Highway K southwest of Pottersville was closed due to flooding.

Flood, Douglas

When
August 14, 10:47 AM CST
Where
Douglas County, 0.88 mi NE of Ann to 0.94 mi NE of Ann
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.040, -92.190

Highway EE in northeast Douglas County was closed due to flooding.

Flood, Wright

When
August 14, 11:03 AM CST
Where
Wright County, 1.98 mi NW of Rayborn to 1.64 mi W of Rayborn
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.316, -92.400

Highway E northeast of Hartville was closed due to flooding.

Flood, Ozark

When
August 14, 12:31 PM CST
Where
Ozark County, 1.8 mi ENE of Lawndale to 2.11 mi ENE of Lawndale
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.640, -92.220

Highway H northeast of Tecumseh was closed due to flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208203, 1197167, 1197169, 1197170, 1197190, 1197192, 1197194, 1197195.